If you are undergoing chemotherapy, you may notice changes in your fingernails and toenails. This is a common effect of many cancer treatments, as well as skin changes and hair loss.
Some people undergoing cancer treatment just don’t like the look of their changing nails. Other times, their nails also become sore and infected.
This article describes changes you might expect, what you can do to relieve symptoms and cope, and when you should call your doctor.
Nail symptoms from chemotherapy
Chemotherapy can change your nails in several ways. Fingernails are more susceptible than toenails.
After treatment is complete, it may take about 6 to 12 months for your nails to return to normal. Toenails can take longer—sometimes up to a year.
In some cases, the nail never returns to the state it was in before chemotherapy.
brittle and falling nails
Nails can become weak and brittle during chemotherapy. They may also split from the tissue that holds the nail in place (nail peeling). Less commonly, the nails may fall out after several rounds of treatment.
Some chemotherapy drugs, such as taxanes (Taxol and Taxotere), are more likely to cause nail loss than others.
Colorless ridges called Beau’s lines may form on your nails. These ridges don’t have any color, although they appear lighter or darker than the rest of the nail. Ridges tend to be more horizontal than vertical.
Bo’s lines themselves are harmless. Once your treatment is complete, the lines should grow back along with your nails.
Your nails may also change shape. They may curve inward, forming a spoon shape.this is called Paronychia.
Koilonychia differs from clubbing, a process associated with lung cancer in which the fingers can be permanently spooned.
a painful infection called paronychia Can form around your nails.
Your body needs white blood cells to fight infection. However, chemotherapy can lower your white blood cell count (chemotherapy-induced neutropenia).
If you get paronychia when your white blood cell count is low, your body may have a harder time fighting off the infection. You may need to take antibiotics or antifungal medicines to help your body fight it.
How to Treat Infected Nails (Paronychia)
Chemotherapy can affect the strength and shape of your nails. They can become brittle, form ridges (Bauer’s lines), or become spoon-shaped (koilonychia). Chemotherapy also lowers your white blood cell count, putting you at risk for infections around your nails.
Effects of specific cancer treatments
Some treatments are more likely to affect your nails than others. Certain medications used in these treatments are also more likely to cause problems.
Chemotherapy drugs that can cause nail symptoms include:
- Taxanes such as paclitaxel (paclitaxel) and taxotere (docetaxel)
- anthracyclines, such as doxorubicin (doxorubicin)
- 5-Fluorouracil (5-FU)
If you’re on a taxane-based treatment, your oncologist may recommend a moisturizing nail solution once a day or as needed.
Studies have shown that moisturizing nail solution can reduce the risk of nail loss due to chemotherapy with paclitaxel.
Nail changes seen with targeted therapy are different from those seen with chemotherapy.
Nail infections affecting the nail folds (paronychia) and pyogenic granulomas (rapidly growing sores that bleed easily) around the nail are the most common.
Targeted therapy, especially EGFR inhibitors used to treat EGFR-positive lung cancer, often causes nail problems.
Some medicines are more likely to cause nail problems than others, such as Tarceva (erlotinib). MEK inhibitors and mTOR inhibitors can also cause nail problems, but are less common.
The most common side effects of immunotherapy drugs called checkpoint inhibitors are diseases that end in “inflammation,” or inflammation, and can affect your skin and nails.
In addition to chemotherapy, other types of cancer treatments such as targeted therapy and immunotherapy can also cause nail changes. Some of the drugs used in these treatments are also more likely to cause nail problems than others.
How to Preserve Your Nails During Chemotherapy
Remember that some cancer treatments can weaken your immune system. So be sure to tell your oncologist if you have a nail infection. The sooner the infection is treated, the less likely the nail will be damaged.
If you start to form a lot of pus, you may need to see a dermatologist for incision and drainage.
Steps you can take to manage your symptoms and help prevent more problems include:
- Trim all nails. Ideally, toenails should be short and straight.
- Wear gloves while working. Cotton gloves can protect your hands during gardening. Wear rubber gloves when cleaning or washing dishes to keep your hands from drying out.
- Do not bite your nails, as this increases the risk of infection. Wear cotton gloves if you have a hard time breaking this habit.
- Avoid manicures, pedicures, fake nails, and cuticle cuts. These can increase your risk of infection. If you do get a manicure/pedicure, please bring your own supplies.
- In general, it’s best to avoid nail polish. That said, some people find that using clear nail polish helps strengthen and possibly protect their nails.
- Some people find it helpful to soak their hands in natural oils like olive oil.
- Wear comfortable, roomy shoes that won’t rub your toenails.
- If one of your nails is loose, don’t pull it out. Cover it lightly with a bandage or gauze (to avoid accidentally ripping off your nails) and let it come off on its own.
When to call your doctor
Tell your cancer team about any nail changes you have during chemotherapy. Between visits, be sure to call at any signs of infection, such as pain, redness (especially around the cuticle), fever, rapid swelling of the nail bed, or pus around the nail.
Some research suggests that cooling your hands and nails during chemotherapy may reduce nail damage. Some cancer centers offer ice packs that people can use.
However, nail changes cannot be completely prevented. It can also be uncomfortable to put ice on your hands during chemotherapy.
A 2018 study found that applying a solution called “PolyBalm” to nails during chemotherapy significantly reduced nail damage and loss. PolyBalm is a natural herbal oil. If you will be receiving taxanes during chemotherapy, talk to your doctor about this option or other creams that may reduce nail symptoms.
Many people are aware of the skin and hair changes that come with receiving cancer treatment. But it’s also common for your nails to be affected. Chemotherapy, immunotherapy, and other cancer treatments can affect the strength, color, and shape of your nails. Infections can also occur around the nails.
Talk to your doctor about ways to prevent nail changes and relieve nail symptoms while you are undergoing cancer treatment. Be sure to tell your doctor if you notice any signs of infection.
You may not be able to completely prevent nail changes. That said, prevention remains the best cure. You can start protecting your nails from cancer treatment before the problem starts. By caring for your nails, you can also reduce your risk of infection. Make sure you know the signs of infection so that if you develop signs of infection, you can let your doctor know before it becomes serious.
Frequently Asked Questions
How to prevent cracked nails during chemotherapy?
Keep your nails short. Try massaging cuticle cream into the cuticle areas to help prevent them from drying out and splitting.
What do you do with your nails lifted off the nail bed?
Soak fingers or toes in a mixture of 50% white vinegar and 50% water for 15 minutes at night. Talk to your doctor if you have any signs of infection, such as fever, bleeding, drainage, swelling, pain, or redness.